Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 5, NWS Topeka, KS

May 17, 2021Morris County, Kansas

NWS Topeka, KS issued this areal flood warning at May 17, 2021, 6:40 AM CDT for Morris County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 6:40 AM CDT (11:40 UTC)
Expired
May 17, 2021, 12:34 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Morris County, KS

The radar

The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WGUS43 KTOP 171140
FLWTOP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
640 AM CDT Mon May 17 2021

KSC127-171745-
/O.NEW.KTOP.FA.W.0005.210517T1140Z-210517T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morris KS-
640 AM CDT Mon May 17 2021

The National Weather Service in Topeka has issued a

* Flood Warning for...
  Southeastern Morris County in east central Kansas...

* Until 1245 PM CDT Monday.

* At 640 AM CDT, local law enforcement reported flooding in the 
  warned area due to heavy rainfall from Sunday.

Some locations that will experience flooding include...
  Dunlap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3852 9635 3852 9641 3859 9641 3861 9635
      3859 9635 3857 9635 3854 9635

$$
1 follow-up statement
299 
WGUS83 KTOP 171734
FLSTOP

Flood Statement
National Weather Service Topeka KS
1234 PM CDT Mon May 17 2021

KSC127-171744-
/O.CAN.KTOP.FA.W.0005.000000T0000Z-210517T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morris KS-
1234 PM CDT Mon May 17 2021

...FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN MORRIS COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3852 9635 3852 9641 3859 9641 3861 9635
      3859 9635 3857 9635 3854 9635

$$

Teefey

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at May 17, 5:50 AM CDT, 50 minutes earlier.

Area forecast discussion, May 17, 5:50 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
550 AM CDT Mon May 17 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 409 AM CDT Mon May 17 2021

A pair of slow moving upper lows continue to drift across the
southern US this morning, and are resulting in multiple areas of
widespread convection across the region. An inverted trough over
southeast Kansas, associated with the first and weaker of the two
upper lows, has moved to the east over the past 12 hours. This has
allowed the best mesoscale forcing for precipitation to shift east
of the forecast area, leaving only a few scattered light showers as
of the current hour.

Most of the day will remain dry, however a few showers and weak
thunderstorms are still possible within an uncapped and weakly
unstable environment. However with MLCAPE generally less than 500
J/kg and just weak synoptic support, any showers should remain light
and scattered. High temperatures will once again be dependent on how
much clouds can break across the area, but with some breaks in the
clouds low to mid 70s seem likely.

The break in more widespread chances won't last long though, as the
second upper trough approaches Tuesday afternoon into Wednesday
morning. Increasing WAA and isentropic ascent should allow for areas
of rain and thunderstorms to develop across the area. Rainfall
totals don't appear overly impressive, but with deep southerly flow
bringing up seasonably high PWAT values, there could be some more
pockets of heavy rain. Given the weekend's heavy rain, it will take
less additional rainfall to cause issues, so will continue to keep
an eye on this. Besides the heavy rain potential, a few strong to
severe storms may be possible Tuesday PM. However the presence of
sufficient shear and instability is in question at this point,
and will depend on how convection evolves today across the
southern Plains.

Heading into later portions of the week and the weekend, a gradual
warming trend will occur as a WAA pattern takes hold. Fairly
amplified trough will dig into the western CONUS while a strong
ridge builds to the east. This will leave the central portion of the
country under southwest flow aloft with southerly flow from the Gulf
at the surface. High temperatures should warm into the 80s by the
weekend, with lows staying in the mid 60s as dewpoints slowly
increase. The better synoptically driven chances for showers and
thunderstorms will remain to the west where stronger flow aloft will
remain. However isentropic ascent and smaller mesoscale features may
still result in some scattered shower and thunderstorm chances each
day within the increasingly moist airmass. So have continued to
maintain some PoPs throughout this period, particularly during the
favored afternoon and evening hours.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 550 AM CDT Mon May 17 2021

IFR to locally LIFR clouds over KTOP, KFOE, KMHK and points
southeast have kept any fog to the northwest, with VFR visibilities
at the three TAF sites. These low ceilings should break and rise to
MVFR by mid morning. A few showers may be possible during the
afternoon through sunset, after which ceilings may try to lower
again. Winds will remain light from the northeast throughout the day.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Reese
AVIATION...Reese
Hazardous weather outlook, May 17, 4:25 AM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
425 AM CDT Mon May 17 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-180930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
425 AM CDT Mon May 17 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Areal flooding and river flooding continues across portions of
east-central Kansas this morning. Scattered weak thunderstorms
may develop again this afternoon, however severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms will redevelop Tuesday afternoon. A few
strong to severe storms may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:45 PM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Osage4 hr
May 16, 8:01 PM CDTRiver Flood WarningTOPLyon40 hr
May 16, 8:01 PM CDTRiver Flood WarningTOPLyon31 hr
May 16, 8:01 PM CDTRiver Flood WarningTOPLyon41 hr
May 16, 11:49 PM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Lyon, Osage, Wabaunsee13 hr
May 17, 12:45 PM CDTAreal Flood WarningTOPFranklin7 hr

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.